Hiromi Hamamoto, Mitsuhiko Noda
(Department of Internal Medicine, Fukuyama City Hospital, Fukuyama, Japan)
Am J Case Rep 2015; 16:863-867
A detailed description is given of a case we encountered in which unexpectedly marked weight gain occurred following a treatment switch from a GLP-1 receptor agonist to an SGLT-2 inhibitor
CASE REPORT: The patient, a 44-year-old man with type 2 diabetes mellitus, had gained about 10 kg in weight in the previous year. Therefore, metformin was replaced with liraglutide to obtain reduction of body weight. Although the patient lost about 8 kg (7%), during the 18-month period on the medication, the weight loss stabilized; therefore, the treatment was again switched to tofogliflozin to obtain further reduction of body weight. However, the patient reported increasing hunger and an exaggerated appetite from week 3 onward after the start of tofogliflozin, and gained about 9 kg in weight within 2 weeks, associated with a tendency towards increased HbA1c; therefore, tofogliflozin was discontinued. Immediate reinstitution of liraglutide resulted in reduction of the increased appetite, weight, and HbA1c level.
CONCLUSIONS: Caution should be exercised against hyperphagia and weight gain due to hunger that may occur following discontinuation of a GLP-1 receptor agonist and/or initiation of an SGLT-2 inhibitor.
Keywords: Diabetes Mellitus, Type 2 - drug therapy, Benzhydryl Compounds - therapeutic use, Adult, Glucosides - therapeutic use, Humans, Hyperphagia - metabolism, Male, Sodium-Glucose Transporter 1 - antagonists & inhibitors, Weight Gain - drug effects